Nursing Clinical Practice Guide
Clinical Scenario: You are the triage nurse in the Pediatric ED. A frantic mother runs in carrying her 4-year-old son, saying he drank some "pink cleaner" from under the sink about 2 hours ago. The child is clinging to his mother, quiet, and you notice he is drooling slightly onto his shirt.
Nursing Intervention Strategy:- 1Immediate Assessment (ABCs)Kneel to the child's level. Listen for stridor or wheezing. Observe work of breathing (nasal flaring, retractions). Ask the child a simple question like "What's your name?" to assess voice quality. Do NOT attempt to look in the throat with a tongue depressor if you suspect significant swelling, as it may trigger laryngospasm.
- 2Priority ActionIf signs of airway compromise (as in the correct answer) are present, you would immediately activate your facility's rapid response or code team, bring the crash cart and intubation tray to the bedside, and apply pulse oximetry and cardiac monitoring while providing supplemental oxygen as tolerated.
- 3History & DecontaminationSimultaneously, if the airway is stable, ask parents for the exact product container to identify the chemical. Do not induce vomiting. Do not give anything by mouth unless specifically directed by poison control or a physician. Remove contaminated clothing and wash skin.
- 4CollaborationNotify the physician and/or call Poison Control (1-800-222-1222 in the US) for specific management guidelines. Prepare for possible procedures like laryngoscopy or endoscopy.
Patient Safety and Precautions:
• Contraindication: Never administer activated charcoal for caustic ingestions, as it is ineffective and can obscure endoscopic visualization.
• Monitoring: Continuous pulse oximetry and frequent respiratory assessments are mandatory. Deterioration can be rapid.
• Family Support: Parents will be terrified and guilt-ridden. Provide clear, calm explanations. Your professional demeanor can help stabilize the family's anxiety.
Nursing Procedure & Medication Flow
Airway Emergency Preparedness:
1. Call for help (Rapid Response/Code Team).
2. Position: Keep the child in a position of comfort, often sitting up (tripod position) if respiratory distress is present.
3. Oxygen: Administer high-flow humidified oxygen via non-rebreather mask if tolerated.
4. Equipment: Ensure a pediatric difficult airway cart is available. This includes various sized laryngoscope blades, endotracheal tubes, supraglottic airways (e.g., LMA), and cricothyrotomy kit.
5. Medication: Have epinephrine (for allergic component), racemic epinephrine nebulizers (for stridor), and corticosteroids (e.g., IV methylprednisolone or dexamethasone) drawn up and ready per protocol/order.
A Word from Your Senior Nurse
"In the ED, seconds count. A quiet child with a poisoning history is often more worrisome than a crying one. Those subtle signs—the drool they can't manage, the hoarse cry—are your patient screaming for help without making a sound. Your job is to hear that silent scream and act. On the NCLEX and in practice, your first thought with any ingestion, trauma, or allergic reaction must always be: 'Is the airway open and safe?' Master that priority framework, and you'll make the right call every time."